Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 29, 2004, 1:26 PM EDT for Surry County, Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2004, 1:26 PM EDT (17:26 UTC)
- Expired
- Jul 29, 2004, 3:00 PM EDT
- In force
- 94 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Surry County, VA
The radar
The Norfolk radar (KAKQ), 14 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 291726 FFWAKQ VAC181-291900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 126 PM EDT THU JUL 29 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SURRY COUNTY IN SOUTHEAST VIRGINIA * UNTIL 300 PM EDT * AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR ELBERON...OR ABOUT 7 MILES SOUTHWEST OF SURRY...MOVING NORTH AT 5 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... 3 MILES EAST OF CABIN POINT BY 245 PM EDT EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WAKEFIELD. LAT...LON 3698 7690 3708 7670 3725 7688 3714 7715 $$ LYNCH
1 follow-up statement
000 WGUS71 KAKQ 291829 FFSAKQ VAC181-291900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 228 PM EDT THU JUL 29 2004 ...THE FLASH FLOOD WARNING FOR SURRY COUNTY IS CANCELLED... AT 225 PM WEATHER SERVICE RADAR INDICATED THAT THE CLUSTER OF SHOWERS AND THUNDERSTORMS HAVE DECREASED IN INTENSITY. THE HEAVIER RAIN HAS MOVED OUT OF THE AREA...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED AT THIS TIME. LAT...LON 3698 7690 3708 7670 3725 7688 3714 7715 $$ LYNCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 8:50 AM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 29, 8:50 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 850 AM EDT THU JUL 29 2004 HAVE ALREADY SENT UPDATE TO ZNS BASED ON CURRENT RDR AND EXPECTED TRENDS. WENT HI CHC POPS (50) FOR EXTREME SE VA AND ALL NE NC...AND KEPT 30 POP FOR REMAINDER OF FCST AREA. UNLESS THINGS CHANGE SIGNIFICANTLY OR PCPN EXPANDS FARTHER N ESPLY...WILL NOT SEND ANOTHER UPDATE. HAVE ALSO LOWERED MAX TEMPS SLGTLY ALL AREAS. ....PREVIOUS DISCUSSION.... .SYNOPSIS...SSW-NNE ORIENTED FRONT REMAINS STATIONARY ALONG THE ATLANTIC SEABOARD EARLY THIS MORNING...AS LOW LEVEL DEFORMATION CONTINUES BETWEEN THE BERMUDA HIGH AND THE HIGH PRESSURE SYSTEM OVER THE OHIO VALLEY. OVER THE NEXT FEW DAYS (THROUGH THE WEEKEND) TEMPS AND RAIN CHANCES WILL REVERT CLOSER TO CLIMO AS THE WRN ATLANTIC RIDGE BACK-BUILDS ACROSS THE MID ATLANTIC COAST. && .SHORT TERM (TODAY AND FRIDAY)...STATIONARY FRONT WILL UNDERGO DECAY TODAY AS THE DEEP WRN ATLANTIC RIDGE FINALLY BEGINS TO TAKE BACK CONTROL OF OUR WEATHER. LOW LEVEL FLOW WILL THUS BECOME MORE NEUTRAL (LESS CYCLONIC)...LEADING TO MORE SCATTERED COVERAGE OF CONVECTION LATER TODAY/THIS EVENING. WILL FOCUS HIGHEST POPS (40-50%) OVER THE FAR SERN ZONES...GIVEN CLOSE PROXIMITY TO WEAKENING LOW LEVEL BNDRY AND WITH HIGHER LOW LEVEL MOISTURE CONTENT (SURFACE DWPTS GENERALLY IN THE MID 70S). CONVECTIVE TEMPS OVER FAR SERN VA/NERN NC IN FACT ARE SLIGHTLY LOWER (LOWER 80S) COMPARED TO THE REST OF THE REGION (MID 80S). DIURNAL SHOWERS/TSTMS WILL DIMINISH DURING THE EVENING HOURS (AS IS TYPICAL)...THOUGH WILL KEEP A SLIGHT CHANCE (20%) GOING OVER WRN AREAS (PIEDMONT) GIVEN CLOSER PROXIMITY TO 1000-850 MB AXIS OF MAXIMUM THETA-E. FRIDAY...EVEN LOWER RAIN CHANCES THAN TODAY...GENERALLY 20-30% WITH THE HIGHEST POPS AGAIN W-NW TOWARD THE THETA-E RIDGE AND WITH THE LIKELIHOOD OF SOME CONVECTIVE DEVELOPMENT OVER THE MNTNS WITH A SE-S (UPSLOPE) LOW LEVEL FLOW. && .LONG TERM...(SATURDAY AND BEYOND)... WRN PERIPHERY OF BERMUDA HIGH WILL MAINTAIN CLIMATOLOGICAL NORMS (TEMPS/RAIN CHANCES) ACROSS THE REGION INTO SATURDAY. A SHORTWAVE TROUGH DIPPING INTO THE FAR UPPER MIDWEST REGION ON SUNDAY WILL BRING THE FASTER WESTERLIES A LITTLE FARTHER SOUTH...WHICH IN TURN WILL NUDGE THE NEXT COOL/STATIONARY FRONT INTO THE MID ATLANTIC REGION SUNDAY NIGHT/MONDAY. THIS WILL BE THE NEXT CHANCE FOR MORE WIDESPREAD/HEAVIER RAIN. OTHERWISE...THE LATEST GFS SUITE CONTINUES TO SHOW THIS NEXT FRONT DIPPING S OF THE FORECAST AREA BY THE MIDDLE OF NEXT WEEK...WITH NW FLOW ALOFT. CONFIDENCE OF THE FRONT CLEARING THE REGION IS NOT REAL HIGH AT THIS POINT (OVER 5 DAYS OUT) GIVEN CLIMATOLOGY (WARM WATER TEMPS) AND RECENT PATTERNS. AS A RESULT HAVE MADE NO CHANGES TO THE PREVIOUS EXTENDED FORECAST. && .AVIATION...EXPECT MVFR TO VFR CONDITIONS NEXT 24 HOURS AT TAF SITES ...EXCEPT FOR SOME IFR FROM FG AND LOW CIGS EARLY THIS MORNING IN AREAS THAT HAVE SEEN RAIN...AND ALSO IN HEAVIER SHOWERS. && .MARINE...NO FLAGS THIS PERIOD WITH GENERALLY SOUTHERLY FLOW OF LESS THAN 15 KTS. SWELLS OF 2 TO 3 FEET (LESS THAN 8 SEC PERIOD) WILL MODERATE AS BERMUDA HIGH BUILDS WESTWARD. EVEN THOUGH NEARSHORE WAVES HAVE BEEN RUNNING 2-3 FEET PAST FEW DAYS RIP CURRENT THREAT WILL BE LOW WITH LONGSHORE WINDS 5 TO 10 KTS...AND MINIMAL TIDAL IMPACT. && .CLIMATE...A NEW RECORD FOR DAILY PRECIPITATION WAS ESTABLISHED YESTERDAY AT WALLOPS ISLAND...AS 4.46 INCHES OF RAIN WAS MEASURED AT THE WALLOPS FLIGHT FACILITY AIRPORT. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 85 68 86 70 / 30 30 30 20 OXB 83 71 83 72 / 30 30 30 20 WAL 85 73 85 72 / 30 30 20 20 FVX 87 70 88 72 / 30 30 30 20 RIC 87 71 88 71 / 30 30 30 20 PTB 88 71 91 72 / 30 30 30 20 AKQ 86 70 88 71 / 30 30 20 20 PHF 86 72 87 72 / 30 30 20 20 ORF 86 74 87 75 / 30 30 20 20 ECG 88 73 87 74 / 50 30 20 20 && 13/22/32
Hazardous weather outlook, Jul 29, 5:30 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT THU JUL 29 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-300900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT THU JUL 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAINFALL AND POSSIBLE MINOR FLOODING TO LOCALIZED AREAS TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
In the hours before
Special weather statement, Jul 29, 7:54 AM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 754 AM EDT THU JUL 29 2004 VAZ100-291255- NORTHAMPTON VA- 754 AM EDT THU JUL 29 2004 ...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN OVER NORTHAMPTON COUNTY... AT 750 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERD SHOWERS AND A FEW THUNDERSTORMS OVER NORTHAMPTON COUNTY. HEAVIEST SHOWERS WERE OCCURRING BETWEEEN BRIDGETOWN AND MACHIPONGO...AND JUST SOUTH OF CAPE CHARLES. THE SHOWERS WERE MOVING EAST AT AROUND 10 MPH. RAINFALL RATES BETWEEN ONE HALF INCH AND ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 29, 8:05 AM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 805 AM EDT THU JUL 29 2004 NCZ013>017-030>032-102-VAZ095>098-291300- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 805 AM EDT THU JUL 29 2004 ...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN OVER NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA... AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA. THE SHOWERS WERE MOVING NORTHEAST AT AROUND 10 MPH. RAINFALL RATES BETWEEN ONE HALF INCH AND ONE AND ONE HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 29, 8:05 AM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 805 AM EDT THU JUL 29 2004 NCZ013>017-030>032-102-VAZ095>098-291230- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 805 AM EDT THU JUL 29 2004 ...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN OVER NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA... AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA. THE SHOWERS WERE MOVING NORTHEAST AT AROUND 10 MPH. RAINFALL RATES BETWEEN ONE HALF INCH AND ONE AND ONE HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 29, 9:00 AM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 900 AM EDT THU JUL 29 2004 NCZ012>017-030>032-102-VAZ092-093-095>098-291400- BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 900 AM EDT THU JUL 29 2004 ...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN OVER NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA... AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND A FEW THUNDERSTORMS OVER MUCH OF NORTHEAST NORTH CAROLINA INTO EXTREME SOUTHEAST VIRGINIA. THE SHOWERS WERE MOVING NORTHEAST AT AROUND 10 MPH. RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 29, 9:10 AM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 910 AM EDT THU JUL 29 2004 VAZ100-291400- NORTHAMPTON VA- 910 AM EDT THU JUL 29 2004 ...SHOWERS AND A FEW THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAIN OVER NORTHAMPTON COUNTY... AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERD SHOWERS AND A FEW THUNDERSTORMS OVER NORTHAMPTON COUNTY. THE HEAVIEST SHOWERS WERE JUST WEST OF DALBYS AND ROUTE 13. THE SHOWERS WERE MOVING NORTHEAST AT 5 TO 10 MPH. RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. GINGRICH
Special weather statement, Jul 29, 1:01 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 101 PM EDT THU JUL 29 2004 VAZ084-086-089>091-093-094-291815- GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK VA- 101 PM EDT THU JUL 29 2004 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE AREA... AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN 8 MILES EAST OF SURRY. THE STORMS WERE NEARLY STATIONARY. THE STORMS ARE NEAR CHIPPOKES STATE PARK. OTHER LOCATIONS THAT MAY BE AFFECTED BY THE STORMS INCLUDE BLAKES...BUSCH GARDENS...CARVER GARDENS...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GROVE...HAYES...JAMESTOWN...KINGS POINT...LEE HALL...MATHEWS...QUEENS LAKE...SCOTLAND...WICOMICO...WILLIAMSBURG AND YORK TERRACE. EXPECT FREQUENT DANGEROUS LIGHTNING IN SOME OF THESE STORMS. RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. LYNCH
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.